Please help urgent


#1

My mother is 71 and has been battling Parkinson’s for approximately 15 years. Her general health has declined and she has lost her appetite and lost a shocking amount of weight. She has also lost all mobility and had some speech issues but could still communicate very well 90% of the time. To the point we would still have a laugh and a joke and she had the mental capacity to use internet banking!

She was taken into hospital 2 weeks ago with an infection as she was delusional (this has happened before but she returned to normal when the infection cleared) last Sunday she took a turn for the worse and the on call doctor called us in and said she was unable to breathe unassisted without oxygen. He said she was too frail to intubate and we should say our goodbyes. We were very shocked. She was unable to talk or breathe properly and we were told she would probably pass away. She did not, and this last week has been a living hell. Basically the doctors are saying that she has a severe chest infection and that she is not responding to antibiotics - this last week she has been conscious but unable to eat, drink or talk. Her swallow has stopped working and she is unable to do any of those things. However she is quite alert, makes eye contact and answers yes or no with moans when we ask her questions.

They keep talking about keeping her comfortable and are basically saying she won’t recover and that because there has been no real improvement (her blood pressure, heart rate and blood oxygen levels are all good?!) they will stop treatment on Monday and keep her comfortable while she passes away.

I feel very strongly that I don’t want her to suffer of course. However I can’t help but think that she can’t eat, talk and drink because she is not having her meds. She was on a full regime including sinimet, madopar and various other tablets. Now all she is having is a patch of 16g daily of neupro because she cannot swallow her tablets. But I can’t help but feel if she could have her other medications she would improve and they would give her time to recover instead of just acting like she has no hope.

I want to do what’s best for her. Should I demand to involve a Parkinson’s specialist before they stop treatment. I would never forgive myself if I felt I hadn’t done everything to fight for her while she has no voice, but I also want her to have peace if that’s the best thing.

Any advice at all would be so gratefully appreciated.


#2

Firstly so sorry to hear about your mum.

Please contact the Parkinsons specialist your mum has been attending appts with. The person who prescribed her Parkinson’s medication so they are able to liase with hospital staff.

It may be that the staff have already done so but for peace of mind please check.

If for any reason you are unable to do so, there is a helpline for pduk.

You need to ensure that your mums requirement/need for PD medicine has been fully explored and discussed.

Wishing you well.


#3

Hi Helscol
First of all, I’m so sorry to hear this. It sounds like it’s been a big shock for you and your family.

It’s clear that you need advice quickly. Our helpline isn’t open on Sundays but will be open first thing tomorrow and they will be able to offer advice. I’ll ask the team to flag your post with them first thing. You’ll still have to call in, though. The number is 0808 800 0303.

In the meantime, I think it is worth calling the NHS helpline at 111 to ask their advice especially if you feel there may be a medication issue.

I’m sorry not to be able to offer more than this but hopefully we can get you some advice as soon as possible tomorrow.

Our thoughts are with you in this difficult time.

Ezinda


#4

I am sorry to hear of your mother’s condition. I am not a doctor, so make of these comments what you will.

Check with your doctor that the 16mg Neupro patch/day is equivalent to the drug regimen that your mother was taking before. (The levodopa equivalent dose of 16mg Neupro is approximately 480mg levodopa/Madopar/Sinemet. There are different scaling factors for all Parkinson’s drugs.) You may need to look deeper than just the equivalent daily dose, taking into account whether the difference between the near constant delivery of the Neupro patch, as against the up and down variation of levodopa leads to your mother never getting to an “on” state with this Neupro dose, whereas with levodopa she might experience an “on” for some part of the dose cycle.

If your mother can still sip water, it might be found beneficial to dissolve the levodopa pill in Vitamin C solution.

Is she adequately hydrated?

John


#5

Hi @Helscol,

I am terribly sorry to hear about your mother’s current condition, I can imagine how devastating this must be for you and your family.

I know Ezinda recommended that you contact our helpline, have you given them a call as yet? I have flagged your post with them this morning so they are already aware of your situation so please give them a call as soon as possible if you haven’t done so already.

UPDATE: Helscol, if you send your mobile number to social@parksinsons.org.uk our helpline team can arrange for a nurse to contact you today.

Do keep us updated on this and we will continue to keep you and your family in our thoughts.

Kindest regards,
Reah